Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Facial WastingFacial Wasting
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Weight gain since on meds
Jun 10, 2008

I have been Positive since 1989 and just recently had to begin on Medication this year 2008 because my Cd4 had drop a little under 200 for the first time since diag. I take Kaletra and Truvada since than I have gained alot of weight can you tell me why or is these 2 drugs the cause. My body has never retained fluid like this and belly became fat even eating better.

Response from Dr. Pierone

There are two main explanations for weight gain after starting medications for HIV infection.

The first is a "return to health" phenomenon. Some people with CD4+ lymphocyte counts around 200 may have a low-grade opportunistic infection that can produce loss of appetite and lead to a lower weight than usual. If so, starting medications will improve energy, get rid of the opportunistic infection, and lead to weight gain as well.

The other reason that some people gain weight is related to side effects of medications. Protease inhibitors, in particular, seem to linked with increase belly fat and weight gain. If this is a trivial problem for you then nothing needs to be changed. But if it is more of a problem then a switch of the protease inhibitor (Kaletra) to a NNRTI (Sustiva,Viramune) or Integrase inhibitor (Isentress) may be useful.

Thanks for posting and best of luck!



Previous
How do I get my doc to prescribe Serostim?
Next
facial and buttock loss

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement